Heavy Snow, Androscoggin
- When
- March 19, 7:00 PM EST to March 20, 10:00 AM EST
- Where
- Androscoggin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
Low pressure moved from the Mid-West into southeastern Canada from the 19th through the 21st as a secondary low developed off the New England Coast and moved northeast. The secondary low brought heavy snow to the mountains and foothills of Western Maine with 6 to 18 inches of snow across the foothills and the southern slopes of the mountains from the evening of the 19th through the morning of…
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Low pressure moved from the Mid-West into southeastern Canada from the 19th through the 21st as a secondary low developed off the New England Coast and moved northeast. The secondary low brought heavy snow to the mountains and foothills of Western Maine with 6 to 18 inches of snow across the foothills and the southern slopes of the mountains from the evening of the 19th through the morning of the 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 19, 5:53 PM EST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
653 PM EDT WED MAR 19 2014
.SYNOPSIS...
WEAK LOW PRESSURE CROSSING NORTHERN NEW ENGLAND TONIGHT AND
THURSDAY WILL PRODUCE ACCUMULATING SNOW ACROSS THE REGION
TONIGHT...EVENTUALLY CHANGING TO RAIN OUTSIDE THE MOUNTAINS EARLY
THURSDAY....BEFORE ENDING AROUND MIDDAY. HIGH PRESSURE WILL
GRADUALLY BUILD IN FROM THE WEST THURSDAY NIGHT THROUGH FRIDAY.
LOW PRESSURE WILL MOVE INTO THE REGION FROM THE WEST ON SATURDAY
AND WILL CONTINUE OFF TO THE EAST SATURDAY NIGHT...PROVIDING
ANOTHER ROUND OF LIGHT SNOW OR RAIN. HIGH PRESSURE WILL CROSS THE
REGION SUNDAY THROUGH TUESDAY. LOW PRESSURE TRACKS OFFSHORE ON
WEDNESDAY.
&&
.NEAR TERM /THROUGH THURSDAY/...
645 PM UPDATE...PRECIPITATION MAINLY IN THE FORM OF SNOW WITH SOME
SLEET AND RAIN MIXED IN CONTINUES TO QUICKLY ADVANCE ACROSS THE CWA.
THE SNOW IS HEAVY AT TIMES IN SPOTS. NO MAJOT CHANGES TO THE
FORECAST AT THIS TIME. HAVE UPPED THE SNOWFALL FORECAST A BIT IN THE
FOOTHILLS AND MOUNTAINS...BUT NO WARNING UPGRADES AT THIS TIME.
SOMEONE IN THE MOUNTAINS WILL LIKELY SEE 8-10 BUT NOT SURE IF IT
WILL BE WIDESPREAD ENOUGH FOR AN UPGRADE AT THIS TIME. WILL CONTINUE
TO MONITOR TRENDS IN OBS AND MESOSCALE MODEL DATA.
PREVIOUSLY...
DIGGING 500MB TROUGH CROSSES THE GREAT LAKES TONIGHT AND MOVES
ACROSS SRN QUE AND NRN ME ON THU. OCCLUSION DEVELOPS AS TROUGH
TILTS NEGATIVE AND CROSSES THE CWA LATE TONIGHT EARLY THU. WITH
TRIPLE POINT FORMING...AND MOVING NE RIGHT THRU THE REGION. THIS
SHOULD PROVIDE A GOOD SHOT OF PRECIP BETWEEN MIDNIGHT AND ROUGHLY
8 AM. RAIN STARTS A S SNOW MOST EVERYWHERE...OR SHOULD AT LEAST
TURN TO BRIEFLY TO SNOW WHEN PRECIP INTENSITY INCREASES AROUND
OR AFTER MIDNIGHT. DECENT SE FLOW WILL BRING WARMER AIR INTO THE
COASTAL ZONES FAIR QUICKLY...WHERE SNOW SHOULD CHANGE TO RAIN
BEFORE DAYBREAK...AND ACCUMS WILL GENERALLY RUN AN INCH OR LESS.
INLAND AREAS OF THE COASTAL PLAIN WILL HANG ONTO THE SNOW A LITTLE
LONGER THROUGH DAYBREAK UNTIL MAYBE 12Z...BEFORE THEY SWITCH TO
RAIN...AND IN GENERAL WILL SEE 2-4" HERE. IN THE FOOTHILLS AND
MOUNTAINS...MOST OF THE PRECIP WILL FALL AS SNOW WITH 3-5"
EXPECTED...AND SOME LOCALLY HIGHER AMTS IN THE FAVORED UPSLOPE
AREAS.
PRECIP WINDS DOWN TO SHOWERS ACROSS ALL BUT FAR NE ZONES BY MID-
MORNING...WITH WINDS SHIFTING WEST AROUND MIDDAY. SHOULD SEE THE
DOWNSLOPE CLEAR OUT THE COASTAL PLAIN BY MID TO LATE
AFTERNOON. THE AIR MASS BEHIND THIS SYSTEM IS ACTUAL NOT ARCTIC OR
POLAR...AND TEMPS SHOULD RISE TO THE MID TO UPPER 30S N...TO THE MID
TO UPPER 40S IN SRN NH AND COASTAL ME.
&&
.SHORT TERM /THURSDAY NIGHT/...
THE SFC LOW DRAGS ITS FEET MOVING ACROSS THE MARITIMES AS UPPER
LVL LOW DEEPENS...AND THIS SHOULD KEEP THE UPSLOPE FLOW GOING IN
THE MTNS AND THE DOWNSLOPE ON THE COASTAL PLAIN. SOME SHSN WILL BE
POSSIBLE IN THE MTNS THU NIGHT...WITH MAINLY CLEAR SKIES ON THE
COAST AND LOWS IN THE UPPER TEEN TO UPPER 20S.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL BUILD IN FROM THE WEST ON FRIDAY. AFTER A MOSTLY
CLOUDY START TO THE DAY...WILL SEE CLEARING DOWNWIND OF THE
MOUNTAINS. EXPECT CLOUDS TO HOLD IN UPSLOPE FLOW OVER THE
MOUNTAINS FOR MUCH OF THE DAY. THERE WILL ALSO BE A CHANCE OF SNOW
SHOWERS MAINLY DURING THE MORNING HOURS IN THE NORTH.
HIGH PRESSURE WILL CREST OVER THE REGION FRIDAY NIGHT BEFORE
SHIFTING OFFSHORE. LOW PRESSURE RACING EAST FROM THE GREAT LAKES
WILL BRING INCREASING CLOUDS AFTER MIDNIGHT AND A CHANCE OF LIGHT
SNOW IN WESTERN ZONES TOWARDS SATURDAY MORNING. SHOULD BE A QUICK
HITTER AS LOW PRESSURE MOVES INTO THE MARITIMES BY EVENING AND A
TRAILING COLD FRONT PUSHES SOUTH OF THE FORECAST AREA. AT THIS POINT
IN TIME SNOW ACCUMULATIONS ACROSS THE REGION SHOULD BE IN THE 2 TO 4
INCH RANGE FOR MOST AREAS. MAY SEE PRECIP ENDING AS RAIN IN COASTAL
NEW HAMPSHIRE AS BOUNDARY LAYER TEMPS WARM DURING THE DAY.
TROUGH OF LOW PRESSURE WILL LINGER OVER THE AREA SATURDAY NIGHT AND
AN APPROACHING SHORTWAVE ON SUNDAY WILL TRY TO SPIN UP WEAK LOW
PRESSURE OVER THE REGION. ASIDE FROM A FEW MOUNTAIN SNOW SHOWERS NOT
LOOKING FOR MUCH IN THE WAY OF PRECIP. MOST OF THE FORECAST AREA
WILL JUST SEE VARIABLE CLOUDS DURING THE DAY.
LOW PRESSURE WILL GRADUALLY PULL AWAY TO THE EAST SUNDAY NIGHT.
EXPECT CLOUDS TO DIMINISH OVERNIGHT AS HIGH PRESSURE BUILDS IN FROM
THE WEST. NIGHT WILL ALSO FEATURE ANOTHER ROUND OF ARCTIC AIR WITH
LOWS OF ZERO TO 10 BELOW NORTH AND ZERO TO 10 ABOVE SOUTH.
MOSTLY SUNNY BUT CONTINUED COLD ON MONDAY AS HIGH PRESSURE CRESTS
OVER THE REGION. ANOTHER COLD NIGHT NIGHT MONDAY NIGHT WITH LOWS
ONCE AGAIN ZERO TO BELOW NORTH AND ZERO TO 10 ABOVE SOUTH.
HIGH PRESSURE SHIFTS OFFSHORE ON TUESDAY AND RETURN FLOW WILL BRING
SOMEWHAT MILDER AIR BACK INTO THE REGION. ALONG WITH THE WARMER
AIR WILL COME CLOUDS AS A WEAK DISTURBANCE PASSES TO THE SOUTH.
SHARPENING SHORTWAVE APPROACHING FROM THE WEST WILL BRING A
CHANCE OF SNOW TO THE REGION TUESDAY NIGHT AND WEDNESDAY.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM...IFR OR LOWER LATE TONIGHT INTO EARLY THU IN RA/SN AND
LOW CIGS. THEN GRADUALLY IMPROVING THROUGH THE MORNING TO VFR
DURING THE AFTERNOON AND THU NIGHT. ONLY EXCEPTION WILL BE
KHIE...WHICH COULD SEE PERIODIC VIS AND CIGS REDUCTIONS IN SHSN
THU NIGHT.
LONG TERM...VFR FRIDAY. MVFR/IFR CEILINGS/VSBY
SATURDAY...IMPROVING TO VFR SATURDAY NIGHT. VFR SUNDAY AND MONDAY.
&&
.MARINE...
SHORT TERM..SCA FOR WINDS/SEAS EXTENDED THROUGH THU NIGHT...AS SE
FLOW FRESHENS TONIGHT AHEAD OF A FRONT. ONCE THE FRONT MOVES
THROUGH THU...LOOK FOR WINDS TO SHIFT TO W AND PICK UP AGAIN TO
SCA LVLS LATE IN THE DAY.
LONG TERM...SCA'S LIKELY ON FRIDAY.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 11 AM EDT
THURSDAY FOR MEZ007>009-012>014-018>020.
NH...WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 11 AM EDT
THURSDAY FOR NHZ001>010.
MARINE...SMALL CRAFT ADVISORY FROM 2 AM THURSDAY TO 6 AM EDT FRIDAY
FOR ANZ150>154.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 326 AM EDT WED MAR 19 2014 MEZ007>009-012>014-018>020-NHZ001>006-009-010-200730- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-NORTHERN COOS-SOUTHERN COOS- NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL- BELKNAP-STRAFFORD- 326 AM EDT WED MAR 19 2014 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. ACCUMULATING SNOW IS EXPECTED WEDNESDAY NIGHT INTO EARLY THURSDAY. 1 TO 2 INCHES WILL BE POSSIBLE ALONG THE IMMEDIATE COAST...WITH 2 TO 5 INCHES POSSIBLE ELSEWHERE. ISOLATED 6 INCH AMOUNTS ARE POSSIBLE AT HIGH ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ021>028-NHZ007-008-013-014-200730- KENNEBEC-INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC- LINCOLN-KNOX-COASTAL WALDO-SULLIVAN-MERRIMACK-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- 326 AM EDT WED MAR 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ACCUMULATING SNOW IS EXPECTED WEDNESDAY NIGHT INTO EARLY THURSDAY. 1 TO 2 INCHES WILL BE POSSIBLE ALONG THE IMMEDIATE COAST...WITH 2 TO 5 INCHES POSSIBLE ELSEWHERE. ISOLATED 6 INCH AMOUNTS ARE POSSIBLE AT HIGH ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-200730- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 326 AM EDT WED MAR 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 725 PM EDT WED MAR 19 2014 MEZ018>020-023-024-200030- INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-COASTAL YORK- COASTAL CUMBERLAND- INCLUDING THE CITIES OF...SANFORD...BERWICK...NORTH WINDHAM... GORHAM...BRIDGTON...LEWISTON-AUBURN...LIVERMORE FALLS... BIDDEFORD...SACO...OLD ORCHARD BEACH...KITTERY...PORTLAND... SOUTH PORTLAND...WESTBROOK 725 PM EDT WED MAR 19 2014 ...HEAVY SNOW WILL IMPACT SOUTHWESTERN MAINE OVER THE NEXT HOUR... AN AREA OF SNOWFALL IS CURRENTLY MOVING NORTHEAST INTO SOUTHWESTERN MAINE...INCLUDING PORTLAND AND LEWISTON AUBURN. SNOW WILL QUICKLY TRANSITION FROM LIGHT AT THE IMMEDIATE ONSET TO HEAVY...IN AS LITTLE AS A FEW MINUTES. SNOWFALL RATES MAY APPROACH ONE INCH PER HOUR AT TIMES. MOTORISTS SHOULD PREPARE FOR UNTREATED ROADS TO QUICKLY BECOME SNOW COVERED...ALONG WITH RAPID FLUCTUATIONS IN VISIBILITY OVER SHORT DISTANCES. LEGRO
The national radar mosaic for the moment the first event began.
7 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2014Every state in 2014This day in weather historyWarnings in Maine, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509286, 509287, 509288, 509289, 509290, 509291, 509292.